Alert archive / Kansas / Frost Advisories in 2014

Frost Advisory 1, NWS Dodge City, KS

May 1, 201410 counties in Kansas

NWS Dodge City, KS issued this frost advisory at May 1, 2014, 2:23 PM CDT for 10 counties in Kansas. It took effect at May 2, 2014, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 1, 2014, 2:23 PM CDT (19:23 UTC)
In effect from
May 2, 2014, 4:00 AM CDT
Expired
May 2, 2014, 8:35 AM CDT
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Finney County, KS, Grant County, KS, Hamilton County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Scott County, KS, Stanton County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1741 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

063 
WWUS73 KDDC 011923
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
223 PM CDT THU MAY 1 2014

...TEMPERATURES CLOSE TO FREEZING POSSIBLE TONIGHT...

.TEMPERATURES ACROSS CENTRAL AND WEST CENTRAL KANSAS LOOK TO FALL
TO AROUND FREEZING OVERNIGHT. WINDS WILL GENERALLY BE LIGHT AND
VARIABLE BEFORE MIDNIGHT THEN HAVE A SLIGHT WESTERLY COMPONENT BY
SUNRISE FRIDAY.

KSZ030-031-043>045-061>063-074-075-020330-
/O.NEW.KDDC.FR.Y.0001.140502T0900Z-140502T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...
ULYSSES
223 PM CDT THU MAY 1 2014 /123 PM MDT THU MAY 1 2014/

...FROST ADVISORY IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM CDT
/8 AM MDT/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM
CDT /8 AM MDT/ FRIDAY. 

* TEMPERATURE...32 TO 36 DEGREES FAHRENHEIT

* IMPACTS...PLANTS SENSITIVE TO FREEZING TEMPERATURES COULD BE 
  DAMAGED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

42
3 follow-up statements
928 
WWUS73 KDDC 020158
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
858 PM CDT THU MAY 1 2014

...TEMPERATURES CLOSE TO FREEZING TONIGHT...

.TEMPERATURES ACROSS CENTRAL AND WEST CENTRAL KANSAS LOOK TO FALL
TO AROUND FREEZING OVERNIGHT. WINDS WILL GENERALLY BE LIGHT AND
VARIABLE BEFORE MIDNIGHT THEN HAVE A SLIGHT WESTERLY COMPONENT BY
SUNRISE FRIDAY.

KSZ030-031-043>045-061>063-074-075-021000-
/O.CON.KDDC.FR.Y.0001.140502T0900Z-140502T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...
ULYSSES
858 PM CDT THU MAY 1 2014 /758 PM MDT THU MAY 1 2014/

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO
9 AM CDT /8 AM MDT/ FRIDAY...

* TEMPERATURE...32 TO 36 DEGREES

* IMPACTS...PLANTS SENSITIVE TO FREEZING TEMPERATURES COULD BE 
  DAMAGED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
838 
WWUS73 KDDC 020734
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
234 AM CDT FRI MAY 2 2014

...LIGHT FROST THIS MORNING...

.LIGHT WINDS IN COMBINATION WITH A DRY ATMOSPHERE WILL LEAD TO
MINIMUMS IN THE LOWER TO MID 30S DEGREES FAHRENHEIT THIS MORNING.
THIS WILL FAVOR A LIGHT FROST ADVISORY EVENT.

KSZ030-031-043>045-061>063-074-075-021400-
/O.CON.KDDC.FR.Y.0001.140502T0900Z-140502T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...
ULYSSES
234 AM CDT FRI MAY 2 2014 /134 AM MDT FRI MAY 2 2014/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

* TEMPERATURE...MINIMUM TEMPERATURES OF 32 TO 36 DEGREES FAHRENHEIT
  THIS MORNING. A FEW SPOTS IN THE 30 TO 32 DEGREE FAHRENHEIT RANGE
  CANNOT BE RULED OUT ACROSS WEST-CENTRAL KANSAS.

* IMPACTS...SENSITIVE PLANTS COULD BE DAMAGED OR KILLED. SUCH
  PLANTS SHOULD BE COVERED OR BROUGHT INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

SUGDEN
732 
WWUS73 KDDC 021335
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
835 AM CDT FRI MAY 2 2014

...FROST DANGER HAS PASSED...

.CLEAR SKIES AND ABUNDANT SUNSHINE HAVE RESULTED IN RAPIDLY RISING
TEMPERATURES THIS MORNING. THE THREAT OF FREEZING TEMPERATURES LIKELY IS
OVER FOR THE SPRING SEASON.

KSZ030-031-043>045-061>063-074-075-021445-
/O.CAN.KDDC.FR.Y.0001.000000T0000Z-140502T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...
ULYSSES
835 AM CDT FRI MAY 2 2014 /735 AM MDT FRI MAY 2 2014/

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE
FROST ADVISORY. 

WITH CLEAR SKIES AND FULL SUN, TEMPERATURES HAVE WARMED WELL ABOVE
FREEZING THIS MORNING. THE THREAT OF FREEZING TEMPERATURES HAS ENDED.


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at May 1, 1:41 PM CDT, 42 minutes earlier.

Area forecast discussion, May 1, 1:41 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
141 PM CDT Thu May 1 2014

...Updated short term section...

.SHORT TERM...(This evening through Friday)
ISSUED AT 141 PM CDT THU MAY 1 2014

Partly cloudy skies and dry conditions are expected tonight into
tomorrow as northwest flow continues aloft with a dome of high
pressure moving across western Kansas tonight then position itself
south of the area tomorrow. The main challenge with the forecast is
the low temperatures overnight. I currently have lows dipping
to just above freezing due to winds shifting to more of a westerly
direction by morning. However, if winds become calm for an extended
period of time, temperatures could slip below freezing in spots.
Mainly across west central Kansas. Also, patchy frost will be
possible in low lying areas by sunrise tomorrow.  Westerly winds are
expected across western Kansas tomorrow with highs reaching into the
upper 70s.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 209 AM CDT THU MAY 1 2014

Extended range models are in good agreement with a dry and warm
pattern into mid week next week, with dry northwesterly flow aloft
and little to no rainfall expected, as the cold upper trough of late
moves out of the Plains. An upper level trough is forecast to bring
unsettled weather into the Plains by around next Thursday as it
moves slowly eastward from the Western United States.

Highs warm from the upper 70s on Friday to around 90 by Saturday
into mid week next week as 850mb temps warm from the teens Celsius
and into the 20's Celsius. Surface winds also look to be light into
Saturday with only some high level cirrus clouds and partly cloudy
to mostly sunny skies.

Overnight lows will be mild with mid 40s on Friday night, and 50 to
55 degrees into the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 1233 PM CDT THU MAY 1 2014

VFR conditions will prevail today with scattered clouds AOA070.
Winds will generally be from the northwest at 15 to 20 knots
gusting to over 25 knots at times. Winds then decrease to 5 to 10
knots this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  35  78  46  88 /   0   0   0   0
GCK  32  78  45  87 /   0   0   0   0
EHA  34  78  49  86 /   0   0   0   0
LBL  34  79  46  89 /   0   0   0   0
HYS  34  77  44  84 /   0   0   0   0
P28  36  77  47  90 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Kruse
AVIATION...Hovorka_42
Hazardous weather outlook, May 1, 3:07 AM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
307 AM CDT THU MAY 1 2014

KSZ030-031-043>046-061>066-074>081-084>090-021200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
307 AM CDT THU MAY 1 2014 /207 AM MDT THU MAY 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT ALONG AND WEST OF
A LINE FROM LANE COUNTY TO SEWARD COUNTY. SEE WEATHER MESSAGE FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

Nearby

Frost Advisories in Kansas, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.